Subscribe to this Thread…
Page 1 of 3 123 LastLast
Results 1 to 10 of 22
  1. #1
    Member
    Join Date
    Jan 2009
    Posts
    37

    Question on EPO injections?

    Hi everyone,

    I'm teetering between Stage 3 and 4 CKD and just started EPO injections to raise my Hemacrit and Hemoglobin levels. Has anyone else had these shots and if so, how long was it before you noticed an improvement in how you felt? Did you feel better after a few weeks or did it take months? I guess I'm impatient but would like to know what to expect. I won't see the doctor for 8 weeks when I have my levels checked again. In the meantime, I feel like a useless human being and my life is ticking away.

    Carol

  2. #2
    Senior Member
    Join Date
    Dec 2006
    Posts
    2,306

    Re: Question on EPO injections?

    Carol, it takes one to two months to really see a difference from Epo injections, but the difference is dramatic. You will have a lot more energy and your hemoglobin and hematocrit levels will rise. When I started the injections my hemoglobin was so low (4.5) that the doctors were amazed that I was able to stand up. It took about 2 months of injections 3x/week to get me up to 8.0 and at that point I felt like I had been given new life. Now I get them as a part of my dialysis routine and they adjust the dosage to maintain me at a hemoglobin of 11.5 to 12. You don't want to get any higher than that or you will run the risk of blood clots. That is why they test you frequently. You will also probably have frequent adjustments in your dosages.
    To the stars through difficulty!

  3. #3
    Senior Member
    Join Date
    Jan 2007
    Posts
    549

    Re: Question on EPO injections?

    Anybody on EPO injections suffering from heart problems? A friend of mine who has polycystic kidney disease has been on the EPO injections for two years. She told me that the side effects can cause heart attacks and just three weeks ago she ended up in the hospital with a racing heart - the docs told her it was due to the fact that her anemia went through the basement and she had to stop the EPO injections.

    What are the side effects of these injections and do they pan out better for you in the long run or are you stuck suffering the side effects down the road?

  4. #4
    Member
    Join Date
    Jan 2009
    Posts
    37

    Re: Question on EPO injections?

    Hi Bikerchick,

    I've just started the EPO injections and I also have heart disease. I had quadruple bypass surgery back in 1999 and have been on disability ever since due to severe, diffuse coronary artery disease. My heart was my main concern with the EPO injections but my hematologist assured me they were safe. He said as long as they don't allow the Hemaglobin level to go above 12 I'd be okay. EPO raises the hemaglobin level and helps to get rid of the anemia so I'm a little confused as to why your friend's anemia got worse with the injections. Maybe I misunderstood your question? Hopefully, someone with more experience can answer you.

    As for side effects... the only thing I've experienced was a mild headache for about a half hour after the injection and I can't really say that it was the injection that caused it. After all, I'd been sitting in the doctor's office all afternoon and the headache may have been stress-related. I'd also like to hear from others who have heart problems and are on EPO injections. I definitely don't need additional risk of blood clots or heart attack... my risks are high enough as is!

    Thanks Chefnancy... I guess I wanted to hear that I'd feel better a little sooner but now I can look forward to it and plan all the things I want to do again once I've got my energy back.

    Carol

  5. #5
    Senior Member
    Join Date
    Jan 2007
    Posts
    549

    Re: Question on EPO injections?

    I think I posted the last post as a bit confusing..so I will retype it here.

    The lady I am talking about has polycystic kidney disease. She has been on the injections for a while and told me that the bad side effects to taking the shots was heart attacks. She believes that her hospital visit was as a result of taking the shots for a long period of time which affected her cardiovascular system. At the same time she experienced this situation and ended up in the hospital, her hemoglobin and hemocrit was very, very low.

    So, I guess my question is, if you have to be on the EPO shots, are they worth the side effects down the road? I guess in some respects, everything we have to deal with in conjunction with kidney disease has it's side effects.

  6. #6
    Member
    Join Date
    Jan 2009
    Posts
    37

    Re: Question on EPO injections?

    For me the decision was based on my "quality of life" and I chose to take the risk since I was so exhausted and having so much trouble breathing that it was worth it in order to feel better. I don't want to spend each and every day feeling like warmed over doodoo to put it nicely. I think each person has to choose what's best for them. I hope your friend improves soon. Hopefully, her doctor will monitor her more closely in the future to avoid future heart complications.

    Carol

  7. #7
    Senior Member
    Join Date
    Jan 2007
    Posts
    549

    Re: Question on EPO injections?

    I guess if it was me and I was feeling run down all the time, I probably would shoot for it also. I'm borderline and I'm up and down all the time so the doc won't give me the shots until it drops below 30. I have mostly good days, but still hate being cold all the time.

    Summer is coming and the back porch is calling...sitting in the sun with a cold glass of Ice Tea !

  8. #8
    Member
    Join Date
    Jan 2009
    Posts
    37

    Re: Question on EPO injections?

    Bikerchick... if I didn't know you were from Maryland... I'd swear you were a southern belle like me, only we usually drink sweet tea. Being a diabetic... mine is sweetened with Splenda! It's cold here in NC too...we had 6 inches of snow this week and it's been so cold that I've not ventured out at all. I also hate being cold but that's one of the pitfalls of anemia. I'll warm up just in time for spring I guess. So much for saving on the heating bill.

    I'm having a pretty good day... the sun is out and it's beginning to warm up a bit. My energy levels were pretty good this morning but are dwindling as the day goes on.

  9. #9
    Senior Member
    Join Date
    Jan 2007
    Posts
    549

    Re: Question on EPO injections?

    Carol - no I'm more south than just NC. I'm more the carribean person - love Mexico and the water. Yeah, we had 3 inches of snow on Monday and temps in the morning are averaging 16 to 20 degrees. Today we had 31 - gosh, it's a heat wave!

    I'll be a happy and content individual when the Baltimore summer gets here. Everyone complains the humidity is horrible, but I simply l-o-v-e it ! And I'll be happy to get my motorcycle out of the garage and cruise to work....

    I often dream that when I decide to retire, I'm moving as far south as I can. I simply won't be able to tolerate the winters here in Maryland by then. I'm going squirrelly already!

  10. #10
    Senior Member
    Join Date
    Aug 2005
    Posts
    592

    Re: Question on EPO injections?

    I took Aranesp then ProCrit for 1 1/2 years until I started on Walser's diet. For some strange reason my hemoglobin jumped from 10.2 or 10.4, I've forgotten, to 12.0, then 12.9 in 7 weeks. They stopped the injections and I'll find out tomorrow how my hemoglobin is doing.

    I think it is interesting that I had an injection on Nov. 3, 2007 and on the way home started having chest pain, went into ER that night having a heart attack (my 3rd over a 10 year period) and had a triple by-pass the following morning. But it was due to blockages, I don't believe it was the Aranesp. I had known for months what was coming. And no one ever said that the injection had anything to do with the attack. My hemoglobin had been about 11 -11.3 prior to the attack, but after surgery it was so low they had to give me transfusions.

    I'm not sure how it all works, but if you are put on EPO injections and your hemoglobin got over 12 I'm sure they would stop them and in that case you should be perfectly safe.

Page 1 of 3 123 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •